Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 239, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 8, 2000, 7:42 PM CDT for Kay County, Oklahoma. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 2000, 7:42 PM CDT (00:42 UTC)
- Expired
- May 8, 2000, 8:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties
County Kay County, OK
The radar
The Vance AFB radar (KVNX), 88 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 8:05 PM CDT | Hail 1 | Ponca City, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2944 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1417 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 12.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 090043 SVROKC OKC071-090130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 742 PM CDT MON MAY 8 2000 THE NATIONAL WEATHER SERVICE IN NORMAN HAS EXTENDED THE * SEVERE THUNDERSTORM WARNING FOR... KAY COUNTY IN NORTHERN OKLAHOMA * UNTIL 830 PM CDT * AT 742 PM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM HARDY TO PONCA CITY TO 6 MILES SOUTH OF TONKAWA...MOVING NORTHEAST AT 40 TO 45 MPH. * LOCATIONS IN THE WARNING INCLUDE CHILOCCO...HARDY...KILDARE... NEWKIRK...PONCA CITY AND TONKAWA HAIL UP TO THE SIZE OF HALF DOLLARS ARE LIKELY. THESE STORMS CONTINUE TO TRACK NORTHEAST ACROSS THE SAME AREAS... RESULTING IN PROLONGED HEAVY RAINFALL. HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS AUTOMOBILES CAN QUICKLY STALL. LATW...LON 3700 9708 3660 9745 3661 9702 3700 9671
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:00 PM CDT, 4 hours 42 minutes earlier.
Area forecast discussion, May 8, 3:00 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 300 PM CDT MON MAY 8 2000 INTERESTING FORECAST COMING UP OVER THE NEXT 12 HRS ACROSS MY CWA. SEVERAL VARIABLES FIGHTING FOR DOMINATION TO EITHER PRODUCE SEVERE WEATHER OR NOT PRODUCE SEVERE WEATHER LATE THIS AFTERNOON AND OVERNIGHT TONIGHT. FRONT HAS MADE MORE SOUTHEAST PROGRESS TODAY THAN EARLIER THOUGHT BUT HAS SLOWED OVER THE PAST SEVERAL HOURS. DO NOT THINK FRONT WILL MOVE MUCH MORE THIS AFTERNOON. FRONT WILL HOWEVER GET ANOTHER PUSH LATER TONIGHT WITH HELP OF CONVECTION AND PROGRESSION OF UPPER WAVE OUT OF THE SOUTHERN ROCKIES INTO SOUTHERN PLAINS. THERE WILL ALSO BE A POTENTIAL FOR HEAVY RAINFALL ACROSS NORTH CENTRAL OKLAHOMA AS UPPER FLOW WILL PARALLEL FRONT AND UPPER JET DYNAMICS WILL BE MAXIMIZED ACROSS NORTH CENTRAL OK INTO SE KS. THIS COULD LEAD TO CONVECTION CONT TO DEVELOP OVER THE SAME AREAS AND TRAINING TOWARD THE NE. ALTHOUGH LATEST QPF FORECASTS FROM HPC HAVE BACKED OFF ON AMOUNTS FOR THE AREA TONIGHT...WILL KEEP HEAVY RAINFALL WORDING IN ZONES FOR TONIGHT IN NORTH CENTRAL ZONES. SOME LINGERING TSTMS IN CENTRAL AND SOUTHEAST SECTIONS VERY EARLY ON TUESDAY STILL POSSIBLE BEFORE WAVE MOVES INTO MID MS VALLEY AND SURFACE COLD FRONT PUSHES EAST OF AREA. SLIGHTLY COOLER TEMPS ON TAP FOR MUCH OF AREA ON TUESDAY EXCEPT FOR NW WHERE FRONT AND LOW CLOUDS HAVE MADE FOR COOLER DAY TODAY. COOL DOWN WILL BE SHORT LIVED AS WARM TEMPS RETURN ON WEDNESDAY AS SOUTHERLY FLOW RETURNS AND 850MB TEMPS QUICKLY RECOVER. REST OF EXTENDED LOOKS VERY WARM AND DRY. FCSTID = 30 OKC 64 77 55 89 / 60 30 0 10 HBR 58 76 52 93 / 50 10 0 10 SPS K 66 81 56 93 / 30 10 0 10 GAG 55 73 48 91 / 50 10 0 10 PNC 62 74 51 88 / 90 30 0 10 DUA 67 80 57 90 / 30 30 0 10 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, May 8, 3:43 PM CDT, 3 hours 59 minutes before
OKZ004>048-050>052-TXZ083>090-082200- THUNDERSTORM OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 343 PM CDT MON MAY 8 2000 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY TONIGHT OVER PARTS OF CENTRAL AND NORTHEAST OKLAHOMA... NORTH AND EAST OF A LINE FROM SEMINOLE TO CHICKASHA TO BINGER TO PERRY. ALSO... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT NORTH AND EAST OF A LINE FROM COALGATE TO SNYDER TO HINTON TO BRAMAN. SEVERE WEATHER WATCHES MAY BE NEEDED IN PARTS OF THESE AREAS BEFORE SUNSET. DISCUSSION...THUNDERSTORM DEVELOPMENT WILL BE LIKELY BY 7 PM ALONG AND NEAR A SLOW MOVING COLD FRONT EXTENDING FROM NEAR CUSHING TO OKLAHOMA CITY TO SNYDER LATE THIS AFTERNOON. WHILE NORTH WINDS CONTINUE NORTH AND WEST OF THE FRONT... SURFACE WINDS ARE EXPECTED TO BACK FROM SOUTHWESTERLY TO MORE SOUTHERLY TO THE SOUTH AND EAST OF THE FRONT. THESE CHANGES WILL LEAD TO INCREASING CONVERGENCE ALONG THE FRONT... AND A MORE FAVORABLE VERTICAL WIND PROFILE FOR SEVERE THUNDERSTORMS BY EARLY EVENING. WINDS AT MID AND UPPER LEVELS ALSO WILL CONTINUE TO STRENGTHEN...FURTHER ENHANCING VERTICAL SHEAR. MUCH OF WESTERN AND NORTH CENTRAL OKLAHOMA HAS COOLED AND STABILIZED BEHIND THE COLD FRONT. BUT THE AIR REMAINS WARM...HUMID AND VERY UNSTABLE ALONG AND SOUTHEAST OF THE SURFACE BOUNDARY. A STRONG CAP OF WARM AIR SEVERAL THOUSAND FEET ABOVE THE GROUND IS EXPECTED TO WEAKEN THROUGH THIS EVENING... RESULTING IN AN INCREASING CHANCE OF THUNDERSTORM DEVELOPMENT THROUGH THE EVENING. ANY STORMS THAT INITIATE BEFORE SUNSET ARE LIKELY TO INTENSIFY QUICKLY... AND MAY PRODUCE VERY LARGE HAIL... DAMAGING WINDS... AND POSSIBLY TORNADOES. FURTHER WEAKENING OF THE CAP IS EXPECTED AFTER DARK AS AN UPPER LEVEL STORM SYSTEM APPROACHES THE AREA FROM THE SOUTHERN ROCKIES. AS A RESULT... MORE WIDESPREAD THUNDERSTORM DEVELOPMENT IS EXPECTED TONIGHT ACROSS MUCH OF CENTRAL AND NORTHERN OKLAHOMA. LARGE HAIL AND VERY HEAVY RAINFALL WILL BE THE MAIN THREATS LATER TONIGHT... ESPECIALLY ACROSS NORTH CENTRAL OKLAHOMA. SPOTTER GROUPS OVER CENTRAL AND SOUTHWEST OKLAHOMA... FROM AS FAR SOUTH AND WEST AS LAWTON AND SURROUNDING AREAS... NORTHEAST ACROSS MUCH OF CENTRAL OKLAHOMA... SHOULD BE PREPARED FOR POSSIBLE ACTIVATION AT ANY TIME THROUGH THIS EVENING. 24
Local storm report, May 8, 7:29 PM CDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
729 PM CDT MON MAY 8 2000
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM TONKAWA OK 1.00 INCH HAIL
05/08/00 KAY PUBLIC REPORT
0725 PM 4 WNW MARLAND OK .75 INCH HAIL
05/08/00 NOBLE PUBLIC REPORT
JLThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:08 PM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 37 min |
| May 8, 7:37 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 38 min |
| May 8, 7:37 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 38 min |
| May 8, 8:15 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher, Logan | 45 min |
| May 8, 8:15 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 45 min |
| May 8, 9:00 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher | 45 min |
| May 8, 9:02 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 28 min |
| May 8, 9:38 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 52 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.